Alert archive / South Carolina / Freeze Warnings in 2017

Freeze Warning 6, NWS Columbia, SC

March 16, 201716 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this freeze warning at Mar 16, 2017, 10:30 AM EDT for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Mar 17, 2017, 12:00 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2017, 10:30 AM EDT (14:30 UTC)
In effect from
Mar 17, 2017, 12:00 AM EDT
Expired
Mar 17, 2017, 10:00 AM EDT
In force
10 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 2.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2196 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

510 
WWUS72 KCAE 161430
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
1030 AM EDT Thu Mar 16 2017


GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
170200-
/O.NEW.KCAE.FZ.W.0006.170317T0400Z-170317T1400Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
1030 AM EDT Thu Mar 16 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
FRIDAY...

The National Weather Service in Columbia has issued a Freeze
Warning, which is in effect from midnight tonight to 10 AM EDT
Friday.

* TEMPERATURES...Mid 20s to around 30 degrees.

* FREEZE DURATION...8 to 10 hours overnight into Friday morning.

* IMPACTS...Freezing temperatures could kill sensitive vegetation
  and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
3 follow-up statements
800 
WWUS72 KCAE 170028
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
828 PM EDT Thu Mar 16 2017


GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
171400-
/O.CON.KCAE.FZ.W.0006.170317T0400Z-170317T1400Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
828 PM EDT Thu Mar 16 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM EDT FRIDAY...

* TEMPERATURES...Mid 20s to around 30 degrees.

* FREEZE DURATION...8 to 10 hours overnight into Friday morning.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
661 
WWUS72 KCAE 170747
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
347 AM EDT Fri Mar 17 2017


GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
171400-
/O.CON.KCAE.FZ.W.0006.000000T0000Z-170317T1400Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
347 AM EDT Fri Mar 17 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* TEMPERATURES...Mid 20s to around 30 degrees.

* FREEZE DURATION...8 to 10 hours.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
087 
WWUS72 KCAE 171406
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
1006 AM EDT Fri Mar 17 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
171515-
/O.EXP.KCAE.FZ.W.0006.000000T0000Z-170317T1400Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
1006 AM EDT Fri Mar 17 2017

...FREEZE WARNING HAS EXPIRED...

Temperatures have risen above freezing across the area and
therefore the freeze warning has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Mar 16, 2:45 AM EDT, 7 hours 45 minutes earlier.

Area forecast discussion, Mar 16, 2:45 AM EDT, 7 hours 45 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
245 AM EDT Thu Mar 16 2017

.SYNOPSIS...
Canadian high pressure will settle over the area tonight
providing another very cold night with a hard freeze expected.
Warming temperatures will begin Friday due to a developing
southerly flow as the high moves into the Atlantic. A cold front
will bring another chance for rain on Saturday. It will be sunny
and mild Sunday and Monday. There will be another chance for
rain on Tuesday.

&&

.NEAR TERM /THROUGH TODAY/...
A deep upper level trough over the eastern CONUS will slowly move
east today. Surface high pressure over the central MS River Valley
this morning will continue building east across the region today.
A very dry airmass will remain in place with clear skies and below
normal temperatures. Guidance temperatures remain consistent and
have been accepted. Should see highs in the low to mid 50s.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
Freezing temperatures are expected again on tonight, although
it will not be as bitterly cold, with lows in the mid 20s to
lower 30s. Frost will also be possible tonight due to light
winds and good radiational cooling. A freeze warning may again
be needed for much of the area.

The upper level trough and surface high will move offshore on
Friday allowing the low-level flow to shift southerly. This
will allow temperatures to warm back to near normal with highs
in the 60s. Friday night will stay mostly dry, but clouds will
increase as a cold front approaches from the west, and a few
showers could move into the northern midlands. Latest model runs
still have the front arriving Saturday morning with a chance of
rain and gusty west winds. This will be a relatively fast
moving system with generally limited moisture, and dry weather
is expected to return Saturday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Dry high pressure ridging behind the front should dominate
Sunday and Monday. High temperatures on Sunday will be in the
60s, but then it will warm into the 70s on Monday. Tuesday will
be the warmest day of the period with highs climbing into the
low 80s. This will help destabilize the atmosphere ahead of
another cold front, allowing for a chance of showers and
thunderstorms. There are timing and moisture differences among
the models, which leads to uncertainty, but isolated showers
could persist through Wednesday.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
High confidence for VFR conditions through the TAF period.

Dry airmass across the region with clear skies through Thursday
night. Light northwest wind this morning becoming west around
10 knots during the afternoon.

EXTENDED AVIATION OUTLOOK...Breezy conditions expected Saturday
and Sunday. Brief cig/vsby restrictions possible Saturday as a
cold front crosses the region.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Freeze Warning until 10 AM EDT this morning for GAZ040-063>065-
     077.
SC...Freeze Warning until 10 AM EDT this morning for SCZ015-016-018-
     020>022-025>031-035>038-041.

&&
Hazardous weather outlook, Mar 16, 10:20 AM EDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1020 AM EDT Thu Mar 16 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-171430-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
1020 AM EDT Thu Mar 16 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

A freeze warning likely will be needed again tonight as temperatures
fall into the mid 20s to around 30 degrees.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Warnings in South Carolina, 2017Freeze Warnings in Georgia, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.